Advertisement

CEN Case Reports

, Volume 6, Issue 2, pp 152–155 | Cite as

Acute kidney injury and critical limb ischaemia associated with the use of the so called “legal high” 3-fluorophenmetrazine

  • Michael Fawzy
  • Wei San Wong-Morrow
  • Anthony Beaumont
  • Chris K. T. FarmerEmail author
Case report

Abstract

Until the law in the United Kingdom (UK) changed in May 2016 so called “legal highs” or “new psychoactive substances” were freely available in high street shops across the UK. Following prohibition these drugs are still easily purchased illegally via the internet. We report a case of a patient who self-administered 3-fluorophenmetrazine intravenously with catastrophic consequences. Adverse effects were almost immediate with symptoms of malaise and tachycardia. Two days post administration he was transferred to the intensive therapy unit with acute kidney injury and irreversible four limb ischaemia. He required a period of renal replacement therapy and bilateral lower limb amputation. This case highlights the fact that new psychoactive substances have many unintended adverse effect which have not been previously described. Multiple routes of administration are used by people taking these agents including intravenously. Medical practitioners should always consider ingestion of new psychoactive substances in the differential diagnosis of acutely ill patients.

Keywords

Acute kidney injury New psychoactive substance Limb ischaemia 

Notes

Author contributions

All authors prepared and reviewed the completed manuscript.

Compliance with ethical standards

Conflict of interest

All authors have declared no conflict of interest.

Ethics committee approval

Forma ethical approval was not required, the patient signed consent to allow publication of this case report and images.

References

  1. 1.
    Misuse of Drugs Act 1971, London Stationary Office 2016. http://www.legislation.gov.uk/ukpga/1971/38. Accessed 10 Jan 2017.
  2. 2.
    Psychoactive Substances Act 2016, London Stationary Office 2016. https://www.gov.uk/government/collections/psychoactive-substances-bill-2015. Accessed 31 May 2016.
  3. 3.
  4. 4.
    Poindexter A. Appetite suppressant drugs: a controlled clinical comparison of benzphetamine, phenmetrazine, d-amphetamine and placebo. Curr Therapeut Res Clin Exp. 1960;2:354–63.Google Scholar
  5. 5.
    McLaughlin G, Morris N, Kavanagh PV, Dowling G, Power JD, Twamley B, O’Brien J, Talbot B, Sitte HH, Brandt SD. Test purchase, synthesis and characterization of 3-fluorophenmetrazine (3-FPM) and differentiation from its ortho- and para-substituted isomers. Drug Test Anal. 2016;. doi: 10.1002/dta.1945.CrossRefPubMedPubMedCentralGoogle Scholar
  6. 6.
    Westerbergh J, Backberg M, Beck O, Helander A. Intoxications involving 3-fluorophenmetrazine (3-FPM): results from the STRIDA project. Clin Toxicol. 2016;54(4):378–9.Google Scholar
  7. 7.
    Phua J, Ngerng WJ, See KC, Tay CK, Kiong T, Lim HF, Chew MY, Yip HS, Tan A, Khalizah HJ, Capistrano R, Lee KH, Mukhopadhyay A. Characteristics and outcomes of culture-negative versus culture-positive severe sepsis. Crit Care. 2013;17(5):R202. doi: 10.1186/cc12896.CrossRefGoogle Scholar
  8. 8.
    Backberg M, Westerbergh J, Beck O, Helander A. Adverse events related to the new psychoactive substance 3-fluorophenmetrazine—results from the Swedish STRIDA project. Clin Toxicol 54:9, 819–825.CrossRefGoogle Scholar

Copyright information

© Japanese Society of Nephrology 2017

Authors and Affiliations

  1. 1.Department of Renal Medicine, Kent and Canterbury HospitalEast Kent Hospitals University NHS Foundation TrustCanterburyUK
  2. 2.Department to Anesthetic Medicine, Kent and Canterbury HospitalEast Kent Hospitals University NHS Foundation TrustCanterburyUK
  3. 3.Centre for Health Services Studies, George Allen Wing, Cornwallis BuildingUniversity of KentCanterburyUK

Personalised recommendations